Maryland, 2012

Dense Fog in Maryland, December 9 to 10, 2012

December 9 to 10, 2012 · NWS LWX · 14 events in 14 counties and zones

High pressure across most of the Northeast and Mid Atlantic led to the development of dense fog across the region. Light winds and saturated low levels aided in fog development.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure across most of the Northeast and Mid Atlantic led to the development of dense fog across the region. Light winds and saturated low levels aided in fog development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 9, 3:33 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Dec 9, 3:33 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
333 PM EST SUN DEC 9 2012

.SYNOPSIS...
A STATIONARY FRONTAL SYSTEM LOCATED JUST SOUTH OF THE REGION THIS
AFTERNOON WILL GRADUALLY RETREAT NORTHWARD AS A WARM FRONT MONDAY
BEFORE A COLD FRONT CROSSES THE REGION MONDAY AFTERNOON AND
EVENING. HIGH PRESSURE WILL RETURN ON TUESDAY AND CONTINUE THROUGH
THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
CAD EVENT ONGOING...WITH TEMPS VIRTUALLY UNCHANGED TODAY AND /WITH
THE EXCEPTION OF A COUPLE RANDOM HOURS THIS MORNING/ PERSISTENT LOW
CLOUDS WITH PERIODIC LOWER VISIBILITY IN FG/DZ. EXISTING INVERSION
DEEPENS AND LOWERS THIS EVENING...BECOMING SHALLOW BUT STRONG.

STEADY RAIN IS OVER FOR THE MOMENT. AN AREA OF RAIN WE HAVE BEEN
WATCHING TO THE WEST HAS TAKEN ON A MORE NE/SW ORIENTATION...AS
EXPECTED...AND THE BULK OF THIS PRECIP SHOULD REMAIN WEST OF THE
FORECAST AREA. HOWEVER...THE EASTERN EDGE COULD SKIRT OUR WESTERN
COUNTIES...AND AN ISOLATED SHOWER CANNOT BE RULED OUT FARTHER EAST
AT ANY TIME TONIGHT.

GIVEN THE STRONG INVERSION...HAVE INCLUDED AREAS OF FOG EVERYWHERE
TONIGHT. VISIBILITIES ARE LIKELY TO DROP BELOW 1 MILE...BUT AM NOT
YET CERTAIN EXACTLY HOW MUCH OF THE AREA WILL SEE THIS. IT IS
MENTIONED IN THE GRIDS AND HAZARDOUS WX OUTLOOK FOR NOW...BUT A
DENSE FOG ADVISORY SEEMS PRETTY LIKELY TO BE NEEDED FOR SOME PORTION
OF THE FORECAST AREA OVERNIGHT.

ALTHOUGH THE INVERSION IS SHALLOW...AND THE SFC HIGH BY MONDAY
MORNING TAKES ON AN ORIENTATION THAT IS NOT AS IDEAL FOR THE
INVERSION TO BE ABLE TO PERSIST...I STILL DELAYED THE TAKEOVER OF
THE BOUNDARY LAYER AIRMASS BY SEVERAL HOURS. ANYWHERE THAT BREAKS
OUT DECENTLY COULD SEE HIGHS PUSHING 70...BUT JUST TO UNDERSCORE THE
UNCERTAINTY...I HAVE A 5 DEG F TEMP GRADIENT ACROSS SEVERAL OF OUR
COUNTIES...AND NEARLY A 20 DEG F GRADIENT ACROSS THE CWFA. PRECIP
CHANCES START OUT SMALL...BUT INCREASE STEADILY THROUGHOUT THE DAY
AS A COLD FRONT APPROACHES FROM THE WEST. ISOLATED THUNDER IS
POSSIBLE IN THE AFTERNOON.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
THE COLD FRONT WILL MOVE THROUGH MONDAY NIGHT...BRINGING COLDER
AIR THAT WILL CHANGE ANY UPSLOPE RAIN SHOWERS TO SNOW SHOWERS IN
THE WESTERN MOUNTAINS...WITH NOT MUCH SNOW ACCUMULATION EXPECTED.
HIGH PRESSURE BUILDS ACROSS THE AREA ON TUE

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
RELATIVE LONG STRETCH OF HIGH PRESSURE EXPECTED FOR THE MAJORITY
OF THE WEEK AS GUIDANCE IN PRETTY GOOD AGREEMENT ON HIGH PRESSURE
SETTLING ACROSS THE REGION TUE AND EXTENDING THROUGH FRI. THE
WEEKEND WILL SEE HIGH PRES RETREAT NORTHEAST AS LOW PRESSURE IN
THE SOUTHERN PLAINS DEVELOPS ON SATURDAY AND HEADS FOR THE UPPER
MIDWEST BY MONDAY. EXPECT ABOVE NORMAL TEMPS THROUGH THE EXTENDED
AND DRY CONDITIONS...WITH SOME FOG IN THE MORNINGS POSSIBLE THU-
FRI-SAT.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
ONGOING CONDITIONS ARE ABOUT AS GOOD AS IT WILL GET FOR MUCH OF THE
TAF PERIOD. CURRENT BORDERLINE MVFR/IFR CONDITIONS WILL WORSEN AS
CIGS LOWER AND AREAS OF FOG DEVELOP. SOME AREAS WILL SEE DENSE FOG
WITH VISBYS BELOW 1/4 MILE...BUT DID NOT GO QUITE THAT LOW IN TAFS
JUST YET. CONDITIONS WILL IMPROVE DURING THE DAY MONDAY...BUT
PURPOSELY WENT SLOW ON IMPROVEMENT DUE TO COLD AIR DAMMING SETUP
CURRENTLY ONGOING. ONCE CONDITIONS DO IMPROVE...WE COULD SEE SOME
BREAKS IN THE CLOUDS...AND CIGS THAT COULD RISE TO VFR.

SHRA/ISOLATED TSRA ARE EXPECTED MONDAY AFTN/EVENING AHEAD OF THE
NEXT COLD FRONT. A FEW SHOWERS AND MVFR TO LOCALLY IFR CIGS ARE
POSSIBLE WITH THE PASSAGE OF THE COLD FRONT MONDAY NIGHT INTO
TUESDAY. NW GUSTS OF AROUND 20 KT EXPECTED TUESDAY.

TUE THROUGH FRI...EXPECT HIGH PRESSURE/VFR THROUGH THE REMAINDER
OF WEEK...WITH LOW CHANCES OF LATE NIGHT AND EARLY MORNING FOG IS
POSSIBLE THU AND FRI.

&&

.MARINE...
SPLIT THE EXISTING SCA A BIT...TO START IT SOONER ON THE OPEN WATERS
THAN THE UPPER/MIDDLE TIDAL POTOMAC. ULTIMATELY THOUGH...SOUTHERLY
CHANNELING WILL CREATE SOLID SCA CONDITIONS ON ALL THE WATERS MONDAY.

THE COLD FRONT CROSSES MONDAY NIGHT...WITH SCA CONDITIONS EXPECTED
MON OVERNIGHT INTO EARLY TUE. HOWEVER GRADIENT IS EXPECTED TO
WEAKEN QUICKLY ON TUE...SO ATTM DO NOT PLAN TO EXTEND SCA BEYOND
TUE MORNING.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES ARE CURRENTLY ABOUT 3/4 OF A FOOT ON THE BAY...AND
AROUND 1/2 FOOT ON THE TIDAL POTOMAC THIS AFTERNOON. SHOULD NOT BE
MUCH TO CHANGE THAT THROUGH THIS EVENING. SOUTHERLY WINDS DEVELOP
OVERNIGHT AND INCREASE MONDAY...WHICH WILL CAUSE FURTHER TIDAL RISE.

FOR COASTAL FLOOD POTENTIAL...NO CONCERN WITH HIGH TIDE THIS
AFTERNOON...AND LITTLE CONCERN WITH THE OVERNIGHT HIGH TIDE SINCE IT
IS THE LOWER OF THE TWO /BY MORE THAN A HALF FOOT/. BUT WITH
SOUTHERLY CHANNELING ON MONDAY...REACHING MINOR COASTAL FLOOD LEVELS
LOOK PRETTY LIKELY ON THE ENTIRE WESTERN SHORE OF THE BAY WITH THE
MONDAY AFTERNOON HIGH TIDE. POTOMAC IS A LITTLE MORE IFFY...BUT THE
MOST SUSCEPTIBLE SPOTS /LIKE ALEXANDRIA/ STAND A FAIR CHANCE. WILL
NOT RAISE ADVISORIES YET SINCE IT IS THE THIRD TIDE CYCLE OUT...BUT
WILL UPDATE AND ENHANCE THE MENTION IN THE HWO.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM MONDAY TO 7 AM EST TUESDAY FOR
     ANZ530>534-537>543.
     SMALL CRAFT ADVISORY FROM 9 AM MONDAY TO 7 AM EST TUESDAY FOR
     ANZ535-536.

&&

SYNOPSIS...JCE/SMZ
NEAR TERM...JCE
SHORT TERM...SMZ
LONG TERM...SMZ
AVIATION...JCE/SMZ
MARINE...JCE/SMZ
TIDES/COASTAL FLOODING...JCE
Hazardous weather outlook, Dec 9, 7:14 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EST SUN DEC 9 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
714 PM EST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FOR ANNE ARUNDEL...CALVERT...AND
ST MARYS COUNTIES TONIGHT. PLEASE REFER TO THE LATEST HAZARD
MESSAGE /WBCNPWLWX/ FOR FURTHER DETAILS.

AREAS OF DENSE FOG ARE POSSIBLE OVERNIGHT ACROSS THE REST OF THE
OUTLOOK AREA.

A SMALL CRAFT ADVISORY IS IN EFFECT LATE TONIGHT FOR THE
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR MONDAY AND MONDAY NIGHT ON
ALL WATERS OF THE CHESAPEAKE BAY AND TIDAL POTOMAC. THE SMALL
CRAFT ADVISORY MAY NEED TO BE EXTENDED INTO TUESDAY.

MINOR COASTAL FLOODING IS POSSIBLE MONDAY AROUND THE TIME OF HIGH
TIDE ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND THE MOST
SUSCEPTIBLE PORTIONS OF THE TIDAL POTOMAC.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
714 PM EST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG ARE POSSIBLE OVERNIGHT...ESPECIALLY ACROSS THE
EASTERN PANHANDLE OF WEST VIRGINIA...THE NORTHERN SHENANDOAH
VALLEY AND FOR LOCATIONS ALONG AND EAST OF THE BLUE RIDGE
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 dense fog. Local standard time, as filed.

Dense Fog, St. Mary'S

When
December 9, 7:19 PM EST to December 10, 10:20 AM EST
Where
St. Mary'S forecast zone
Reported by
AWOS
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at St Marys and Patuxent River NAS.

Dense Fog, Calvert

When
December 9, 9:00 PM EST to December 10, 10:20 AM EST
Where
Calvert forecast zone
Reported by
AWOS
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at St Mary's airport and Patuxent River NAS.

Dense Fog, Prince Georges

When
December 9, 10:39 PM EST to December 10, 7:52 AM EST
Where
Prince Georges forecast zone
Reported by
ASOS
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Andrews Air Force Base.

Dense Fog, Charles

When
December 9, 10:56 PM EST to December 10, 1:09 PM EST
Where
Charles forecast zone
Reported by
ASOS
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Quantico and St Marys Airports.

Dense Fog, Anne Arundel

When
December 10, 12:12 AM EST to 11:10 AM EST
Where
Anne Arundel forecast zone
Reported by
ASOS
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Baltimore Washington and Fort Meade airports.

Dense Fog, Montgomery

When
December 10, 12:55 AM EST to 8:00 AM EST
Where
Montgomery forecast zone
Reported by
AWOS

Visibility was reported to be around one quarter mile at Gaithersburg airport.

Dense Fog, Howard

When
December 10, 12:55 AM EST to 8:00 AM EST
Where
Howard forecast zone
Reported by
ASOS

Visibility was reported to be around one quarter mile at Gaithersburg and Baltimore Washington Airports.

Dense Fog, Southern Baltimore

When
December 10, 2:18 AM EST to 1:55 PM EST
Where
Southern Baltimore forecast zone
Reported by
AWOS
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Martins State Airport.

Dense Fog, Central and Eastern Allegany

When
December 10, 2:18 AM EST to 9:02 AM EST
Where
Central and Eastern Allegany forecast zone
Reported by
AWOS
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Cumberland Airport.

Dense Fog, Harford

When
December 10, 2:18 AM EST to 3:00 PM EST
Where
Harford forecast zone
Reported by
ASOS

Visibility was reported to be around one quarter mile at Martins State and Aberdeen Airports.

Dense Fog, Northern Baltimore

When
December 10, 3:53 AM EST to 8:53 AM EST
Where
Northern Baltimore forecast zone
Reported by
ASOS
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at York Airport.

Dense Fog, Carroll

When
December 10, 3:53 AM EST to 8:53 AM EST
Where
Carroll forecast zone
Reported by
ASOS
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Frederick and York Airports.

Dense Fog, Washington

When
December 10, 4:06 AM EST to 10:53 AM EST
Where
Washington forecast zone
Reported by
AWOS
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Hagerstown airport.

Dense Fog, Frederick

When
December 10, 6:53 AM EST to 9:30 AM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Frederick airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426796, 426797, 426803, 426809, 426795, 426800, 426805, 426802, 426804, 426808, 426806, 426807, 426798, 426799.